Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Denver/Boulder, CO

June 3, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 3, 2022, 2:49 PM MDT for Larimer County, Colorado. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2022, 2:49 PM MDT (20:49 UTC)
Expired
Jun 3, 2022, 4:36 PM MDT
In force
107 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WGUS55 KBOU 032049
FFWBOU
COC069-032345-
/O.NEW.KBOU.FF.W.0001.220603T2049Z-220603T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
249 PM MDT Fri Jun 3 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 545 PM MDT.

* At 249 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...Upper 
  Buckhorn along County Road 44H, Moondance Way, Stringtown Gulch, 
  Lower Buckhorn on County Road 27 above Masonville, Crystal 
  Mountain and Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry gulches is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain.


&&

LAT...LON 4058 10544 4061 10543 4058 10535 4056 10529
      4053 10528 4047 10527 4047 10543

FLASH FLOOD...RADAR INDICATED

$$

Meier
1 follow-up statement
056 
WGUS75 KBOU 032236
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
436 PM MDT Fri Jun 3 2022

COC069-032246-
/O.CAN.KBOU.FF.W.0001.000000T0000Z-220603T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
436 PM MDT Fri Jun 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected. Please 
continue to heed remaining road closures.

LAT...LON 4058 10544 4061 10543 4058 10535 4056 10529
      4053 10528 4047 10527 4047 10543

$$

Meier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 12:25 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 3, 12:25 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1225 PM MDT Fri Jun 3 2022

.UPDATE...
Issued at 1023 AM MDT Fri Jun 3 2022

Water vapor imagery shows a very weak shortwave trough over the
Four Corners region amid westerly flow. This shortwave doesn't
have much QG ascent associated with it but it does have a good
deal of mid to high level moisture with it. There are some high
level clouds that are thickest over the western part of our CWA
this morning and it begs questioning whether they will suppress
the strength of the storms that form later in the day. The
thinking is that the clouds will limit instability in the
mountains and foothills slightly so the storms that come off the
higher terrain and onto the adjacent plains will not be severe.
Once these storms reach better instability near the longitude of Fort
Morgan, they will intensify and have a good chance of reaching
severe limits. The low clouds and associated moisture along with
stronger southeasterly winds across far eastern Colorado this
morning signal the area that will have better CAPE and shear
parameters for the storms later today. This make the towns of Fort
Morgan, Sterling, Akron, and Holyoke the focus for seeing
damaging wind gusts around 60 mph and perhaps some marginally
severe hail. This area may need a Severe Thunderstorm Watch later.
The PoPs were increased in and near the towns mentioned since the
confidence in storm formation is increasing. The mention of
severe storms was added to the gridded forecast there as well.

The low clouds and fog along and south of the Palmer Divide have
kept temperatures down this morning and it may result in less
instability that forecast later today. While storm formation
seems likely along the Palmer Divide, they may struggle to reach
severe limits as only a storm or two may reach the wind or hail
thresholds.

&&

.SHORT TERM...(Today and tonight)
Issued at 1216 AM MDT Fri Jun 3 2022

Weak westerly flow aloft will be over the state. At the surface,
moderate southerly flow will bring a plume of moisture north into
eastern Colorado with models showing dewpoints in the upper 40s to
lower 50s. A weak circulation will form over Denver by the late
morning that will help pull some higher moisture levels west and
increase upslope. CAMs show storms forming along the Front Range
around or just after noon time as an upper level disturbance
embedded in the westerly flow aloft moves over. By 21z models are
showing ML CAPE values between 500 and 1000 j/kg with EC ensemble
probabilities showing a decent swatch of 50-70% of at least 500
joules and even 50% of 1000 joules or more across southern
Lincoln county. Lapse rates are steep with bulk shear an average
of 35 kts with some 40-45 kts over the northeast corner. This will
lead to scattered storms with some becoming severe where high
winds and large hail will be the biggest threats. Storms will move
fairly quickly eastward where they will enter better moisture and
antecedent conditions to become severe along and east of a Limon
to Sterling line during the evening hours. The shortwave will push
east of Colorado after midnight with convection ending soon
after. However, east counties could still see come showers close
to 6 am Saturday. Highs today will be in the upper 70s to lower
80s with 50s and 60s in the mountains and high mountain valleys
under mostly sunny skies.

.LONG TERM...(Saturday through Thursday)
Issued at 230 AM MDT Fri Jun 3 2022

Next week will be more active with threat of severe storms and
locally heavy rainfall on some days.

For Saturday, a weak ridge will be spreading across Colorado,
while lee troughing is advertised to push eastward onto the
plains. That will likely limit the coverage of showers and
storms, although a boundary/weak backdoor cold front is expected
to sink across the northeastern plains during the afternoon.
Models usually underdo these types of boundaries, but it also
depends on how much convection/organized outflow develops and
pushes out of the northern High Plains, and it's during the
afternoon when mixing/boundary weakening is maximized.
Nonetheless, anywhere along and behind the boundary, moisture and
instability will increase and should be sufficient to produce a
few storms. Right now that looks to be from northern Weld County
east/southeast to around Akron and point north. MLCAPE is still
advertised to be lower tomorrow, on the order of just a few
hundred J/kg so the severe threat would be lower, but strong gusty
outflow winds would still be possible.

A weak shortwave is still advertised to move across our area
Sunday morning. This timing won't be optimal for convection since
it's not coincident with peak heating. However, we still expect a
few high based showers and storms around given sufficient
mid/upper level moisture which is increasing as a plume moves in
off the Pacific and across the Great Basin. And, there's still a
threat of a couple stronger storms if low level moisture can hold
in place behind a weak boundary/lee trough on the plains.

Monday and Tuesday are still looking to be the most active weather
days, with both severe storm and hydrologic threats. Stronger
west/northwest flow aloft will develop across the Central Rockies,
and a backdoor cool front Sunday night should set the stage for
ample low level moisture and increasing instability for Monday.
That return southeasterly flow will also be more conducive to
favorable shear profiles for severe storms. At the same time,
we'll also maintain the plume of mid level Pacific moisture
streaming in from the west, with 700-500 mb specific humidity
greater than 4 g/kg and precipitable water values increasing to
over 1 inch across most of the plains, and over one half inch in
the mountains. Thus, storms that develop will be capable of
producing locally heavy rainfall. We should mention there is
considerable uncertainty with regard to low level instability due
to potential for increased cloud cover, but something to watch
over the coming days considering the favorable shear profile
expected to be in place this first full week of June. The same
could be said for Tuesday - which still looks favorable for active
weather, but all depends on surface heating and low level
moister/instability.

Looking further ahead into next week, it could remain active -
again depending on low level moisture/instability trends.
West/northwest flow aloft will likely dominate, so any embedded
short waves or days of stronger surface heating/destabilization
will be of concern for locally severe storms. At this time, model
ensembles favor shifting the strongest instability axis and
higher threat of severe storms just to our south and southeast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1224 AM MDT Fri Jun 3 2022

The biggest concern for this TAF period will be storms this
afternoon. It seems likely that lightning and lower cloud bases
will be within 5 miles of DEN at some point between 2030Z and
2300Z this afternoon. The main impact will be wind gusts from
outflow boundaries with gusts potentially getting as high as 30
knots. The chance for reduced visibilities and low ceilings is
much lower. Models seems to want to produce an outflow boundary
from storms east of the terminals this evening with east or
southeast winds pushing through DEN. Later this evening drainage
winds will develop and winds will be light through the morning
tomorrow.

&&

.HYDROLOGY...
Issued at 230 AM MDT Fri Jun 3 2022

There is a small risk flash flooding for the burn areas east of the
Divide this afternoon with thunderstorms. Flow aloft will keep
storms moving more quickly limiting the flash flood risk.

The threat of flash flooding in the burn areas is quite low on
Saturday with a drier and less unstable airmass. The same can be
said in most areas for Sunday, although the Cameron Peak burn area
could see a couple slightly stronger storms with a limited threat
of flash flooding in the afternoon/early evening hours.

There remains potential for stronger storms and locally heavier
rainfall on Monday and Tuesday as both moisture and instability
are expected to increase for those two days. That threat could
also exist in the burn areas west of the Continental Divide.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Danielson
SHORT TERM...Bowen
LONG TERM...Barjenbruch
AVIATION...Danielson
HYDROLOGY...Bowen/Barjenbruch
Hazardous weather outlook, Jun 3, 3:11 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
311 AM MDT Fri Jun 3 2022

COZ030>051-040915-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
311 AM MDT Fri Jun 3 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today by the
afternoon. Storms will form across the Front Range and
transition east where they could become severe. Strong to severe
storms could produce large hail and damaging winds into the
evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms can be expected
most days, although there will be a propensity toward higher
coverage and stronger storms for Monday and Tuesday. The stronger
storms Saturday and Sunday afternoon and evening will mostly
produce strong and gusty outflow winds.

Some storms by Monday afternoon and evening may become severe.
Recent burn areas in the mountains and foothills may also see a
risk of flash flooding. That risk of strong to severe thunderstorms
may remain in the area off and on through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm east of I-25.

In the hours before

Special weather statement, Jun 3, 12:39 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Denver CO
1239 PM MDT Fri Jun 3 2022

COZ035-038-031930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1239 PM MDT Fri Jun 3 2022

...A strong thunderstorm will impact portions of southeastern Larimer
County through 130 PM MDT...

At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs, or 21 miles southwest of Fort Collins, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Carter Lake or Pinewood Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4039 10514 4026 10514 4026 10537 4040 10538
TIME...MOT...LOC 1837Z 276DEG 12KT 4032 10533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MEIER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:39 PM MDTSpecial Weather StatementBOUBoulder51 min
Jun 3, 1:17 PM MDTAreal Flood AdvisoryBOULarimer118 min
Jun 3, 3:46 PM MDTSevere Thunderstorm WarningBOULincoln59 min
Jun 3, 4:45 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jun 3, 5:18 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan27 min
Jun 3, 5:26 PM MDTSevere Thunderstorm WarningBOULogan31 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.